Delayed onset of neurosarcoidosis after concurrent ipilimumab/nivolumab therapy.
Journal Article (Journal Article)
BACKGROUND: Immune checkpoint inhibitors have transformed the treatment landscape for many cancers, including metastatic melanoma, but have also opened the door for a diverse variety of immune-related adverse effects. CASE PRESENTATION: We describe the first reported case of presumed neurosarcoidosis as an immune-related adverse effect that developed nearly a year after discontinuation of treatment with combination ipilimumab and nivolumab for recurrent metastatic melanoma. The patient was noted to develop clinical signs consistent with systemic sarcoidosis shortly after the initiation of treatment and underwent a biopsy of hilar lymphadenopathy that confirmed sarcoidosis and after which immunotherapy was discontinued. His melanoma remained stable on surveillance imaging for the next year after which time he developed neurological symptoms and was found to have MRI brain abnormalities without evidence of intracranial metastatic disease, consistent with probable neurosarcoidosis given biopsy-proven systemic sarcoidosis and lack of evidence of CNS infection or malignancy. He underwent treatment with high dose steroids, followed by infliximab, and then methotrexate with both clinical and radiographic improvement within 4 months of starting treatment. CONCLUSIONS: Immune-related adverse effects often occur within 3-6 months of receiving immune checkpoint inhibitor therapy, with some reports of late toxicity. This report highlights a case of probable neurosarcoidosis nearly a year after discontinuation of immune checkpoint therapy. The potential for durable responses after discontinuation of therapy also likely underscores a potential for late toxicity. In patients presenting with new or unexplained symptoms after checkpoint inhibitor therapy, the index of suspicion for an immune-related adverse effect should remain high, irrespective of timing.
- Tan, I; Malinzak, M; Salama, AKS
- July 31, 2018
Volume / Issue
- 6 / 1
Start / End Page
- 77 -
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)